MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION DRAINS OCEAN SINGLE; BOTTLE, COLLECTION, VACUUM

ATRIUM MEDICAL CORPORATION DRAINS OCEAN SINGLE; BOTTLE, COLLECTION, VACUUM
Model Number 2002-400
Medical Device Problem Code Missing Information (4053)
Health Effect - Clinical Codes Stroke/CVA (1770); Pneumothorax (2012)
Date of Event 04/06/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On conclusion of the investigation a follow up report will be submitted.
 
Event or Problem Description
Report received stated the customer complained that filling the water seal/suction chamber in an ocean drain is confusing and labelled wrong it should state water instead of suction.It was reported that the patient sustained a pneumothorax and experienced a stroke.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Based on the details of the complaint the customer complained filling the water seal/suction chambers is confusing and labelled wrong and there has been near misses.The information provided stated there was one adverse event associated with this complaint the patient had a pneumothorax resulting in a prolonged stay in the hospital including intensive care.The patient also had a stroke.The getinge sales representative offered training to overcome any confusion but it has been declined by the institution as they had stated that internal training has been conducted but the problem still exists.The source of the confusion is in regards to the water ampule supplied with the ocean series drain 2002-400.None of the other eight ocean series drains come with a water ampule.The others are supplied with a funnel.There have been no recent changes to the usage of the ocean series of chest drains, specifically the 2002-400 chest drain model, in regards to how the product is set up for use.The 2002-400 model has been and remains the only ocean chest drain model in which a water ampoule is supplied for filling the water seal.Sterile water for the suction control chamber is supplied by the healthcare facility.In all other ocean chest drain models, no water is supplied and the healthcare facility must supply the water for both the water seal operation (filled using the funnel on the suction line) and the suction control chamber.The locations of the suction port, suction control chamber, and water seal chamber are the same for all ocean chest drain models, including the 2002-400 model, and have remained unchanged.In addition, the water seal chamber has a marking for the 2 cm water seal height that shows the required level of water necessary for proper drain operation.Per the set up contained within the ifu, the height of the water in the water seal chamber must be confirmed prior to operation.These features have remained unchanged.Being that no water was added to the water seal chamber was the source of the adverse event as described.The instructions for use are clear, regardless if your ocean drain has a funnel or does not have a funnel and only the supplied water ampule, water must be filled to the 2cm line of the drain chamber and must be confirmed prior to use.A review of the complaint log going back 5 years shows that this institution is the only complainant with a complaint with this reported description.There have been no other complaints related to this issue within this 5-year period, worldwide.During this 5-year period, there have been (b)(4) ocean series 2002-400 drains sold worldwide and 21,240 in the uk.For the entire ocean series chest drain models, there have been (b)(4) drains sold worldwide, and (b)(4) in the uk.The sales information indicates that the most common ocean series drain used in the uk is the series model (b)(6) making up nearly (b)(4) of all ocean series drain sales.The review of the details has been conducted and the instructions for use in the set up section state the following: ¿ step 1.Fill water seal to 2 cm line ¿ hold funnel down and fill to top.Raise funnel to fill water seal to 2 cm fill line.For models available with sterile fluid, twist top off bottle and insert tip into suction port.Squeeze contents into water seal until fluid reaches 2 cm fill line.¿ step 2.Fill suction control chamber to desired pressure level ¿ remove vent plug; pour water to desired suction level.Replace vent plug.The instructions for use also specify the following in the precautions section: ¿ water seal and suction control chambers must be filled to prescribed levels prior to use and should be checked regularly to confirm proper operation.¿ users should be familiar with thoracic surgical procedures and techniques before using a chest drain.It is clear based on the details that the water seal was not filled with water as instructed in the ifu.A review of the iconic instructions for use on the back of the ocean series drains shows the use of the device via the use of the funnel as eight of the nine ocean series drains use the funnel.The iconic label shows the funnel attached to the suction port as this is where the fluid goes to fill the water seal chamber regardless if the drain was supplied with a funnel or not.The iconic label does not show the use if you have the one drain that is supplied with the water ampule and not the funnel.The decision has been made to update and or create a new iconic label for the series 2002-400 ocean chest drains to mitigate any further use errors in order to show proper use of the water ampule.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Correction to initial mdr for section b.1 (adverse event) and b.2 (required intervention to prevent permanent impairment/damage).

Brand Name
DRAINS OCEAN SINGLE
Common Device Name
BOTTLE, COLLECTION, VACUUM
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer (Section G)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer Contact
lori gosselin
40 continental blvd
merrimack, NH 
MDR Report Key11781085
Report Number3011175548-2021-00490
Device Sequence Number17058571
Product Code KDQ
UDI-Device Identifier00650862100211
UDI-Public00650862100211
Combination Product (Y/N)N
PMA/510(K) Number
K043582
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/13/2023
Device Model Number2002-400
Device Catalogue Number2002 - 400
Device Lot Number455871
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/21/2021
Supplement Date Received by Manufacturer06/22/2021
08/03/2022
Initial Report FDA Received Date05/05/2021
Supplement Report FDA Received Date07/18/2021
08/03/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/19/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown